Minnesota, 2001

Damaging Winds in Minnesota, May 6, 2001

May 6, 2001 · NWS MPX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 6, 1:05 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 6, 1:05 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 PM CDT SUN MAY 6 2001

THE FORECAST CHALLENGES TONIGHT ARE TSRA CHANCES AND THE POTENTIAL
FOR SEVERE WEATHER.

THE LATEST COMPUTER GENERATED MODELS...HAS THE STRONG UPPER LEVEL
TROUGH EXTENDING FROM CANADA INTO THE CENTRAL PLAINS LIFTING
NORTHEAST OVER THE GREAT LAKES DURING THE PERIOD.  STRONG VORTEX AND
LOW PRESSURE CENTER OVER EASTERN SOUTH DAKOTAS ALONG WITH SHARP MID
LEVEL TROUGH WILL CONTINUE TO PROVIDE NECESSARY LIFT AND FORCING
OVER MUCH OF OUR CWA THIS EVENING.  CLOUD COVER HAS INHIBIT SOLAR
INSULATION SO FAR...BUT THE LATEST VISIBLE WAS SHOWING SOME BREAKS
OVER SOUTH CENTRAL AND SOUTHWEST MN.   WITH LOW LCLS...LOW TOP
SUPERCELL ARE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING.  WILL
MENTION THE POSSIBILITY OF SEVERE STORMS IN THE BODY OF FORECAST.
SURFACE BASE CAPES HAVE BEEN GENERALLY LESS THAN 600 J/KG.  ANY
HEATING NEAR THE SURFACE WILL LIKELY INCREASE THE DESTABLIZATION OF
THE ATMOSPHERE AND CONVECTIVE POTENTIAL.

UPPER LEVEL TROUGH AND UPPER LOW MOVES OVER MN ON MONDAY.  SCATTERED
SHOWERS CONTINUES. THIS WILL PROVIDE SOME STEEP LAPSES RATES WITH
RESIDUAL MOISTURE REMAINING OVER FORECAST AREA THROUGH TUESDAY.

THE FORECAST CHALLENGE WILL SHIFT TO TEMPERATURES DURING THE LATTER
PERIODS.  MINIMUM/MAX TEMPS WILL BE HIGHLY INFLUENCE BY CLOUD COVER
OVER THE NEXT COUPLE OF DAYS.

.MSP...NONE.
JVM

In the hours before

Special weather statement, May 6, 10:55 AM CST, 4 hours 20 minutes before
MNZ041-047>049-054>058-064>067-073>075-082-083-091-092-062200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1155 AM CDT SUN MAY 6 2001

...SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING OVER
WEST CENTRAL MINNESOTA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER WEST CENTRAL INTO SOUTH CENTRAL MINNESOTA.  THE AREA
UNDER THE RISK IS MAINLY ALONG AND WEST OF A LINE FROM ALEXANDRIA TO
LITCHFIELD TO MANKATO...INCLUDING MONTEVIDEO...WILLMAR...GRANITE
FALLS...NEW ULM...FAIRMONT...MORRIS AND APPLETON.

A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM IN EASTERN SOUTH DAKOTA
IS EXPECTED TO MOVE NORTHEAST INTO WESTERN MINNESOTA THIS AFTERNOON
AND EVENING.  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
WEST CENTRAL MINNESOTA THIS AFTERNOON.  SOME OF THESE THUNDERSTORMS
MAY CONTAIN LARGE HAIL AND DAMAGING WINDS.  AN ISOLATED TORNADO IS
ALSO POSSIBLE.

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. STAY
TUNED TO LOCAL MEDIA AND NOAA WEATHER RADIO FOR FURTHER UPDATES
...WATCHES AND WARNINGS.

MBK

The radar

The Minneapolis radar (KMPX), 76 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blue Earth

When
May 6, 3:15 PM CST
Where
Blue Earth County, Mankato Arpt
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.217, -93.917

Thunderstorm Wind, Anoka

When
May 6, 5:20 PM CST
Where
Anoka County, Andover
Measured
57 kt (66 mph)
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
45.233, -93.300

Large trees and sheds blown down along 1.5 mile path within Andover per NWS damage survey. Minor house damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249715, 5249716.